Marisa Kumtong @ Brit & Co.
Congrats, you?ve taken the big plunge and started the pill! You might already know that taking the pill comes with responsibility and changes to your body, but I?m sure you have so many more questions on what to expect.
We don?t want you to be blindsided, so keep reading? Here?s a sneak peek of what to expect the first few days, weeks, and months of starting the pill!
Within the first few days of starting the pill, side effects should remain pretty low-key. Nausea occurs in the beginning, but will often go away in a few days . Why nausea? You become nauseous because the pill contains high levels of estrogen which make for an upset stomach. Lucky for you this symptom shouldn?t last too long!
Pro tip: Take your pill with a meal or a snack to avoid nausea! Besides nausea, you may realize that taking the pill is a lifestyle change. In order for it to be as effective as possible, you must take it at the same time every day. Remembering this daily task can be difficult when you are a newbie.
It is also important to remember that even though you may be taking your pill consistently for the first few days of starting the pill, you CAN GET PREGNANT! When you first start the pill, it takes several days to begin working. Be sure to use backup birth control (like a condom) for the first 7 days of beginning any type of oral contraception . Or better yet, refrain from sexual activities until those 7 days are up to be absolutely sure!
You may be thinking why is 7 days the lucky number? Those 7 days are important because it?s when your body begins taking the first steps to preventing pregnancy: suppressing ovulation and making the uterine lining thin. The pill contains hormones, estrogen and progestin, that work by preventing the release of eggs from the ovaries, changing the lining of the uterus and result in changing cervical mucus to prevent sperm from swimming into your uterus and fallopian tubes . Thank you hormones!
By now, you should finally be getting the hang of taking the pill after a few weeks of practice. Your body is making adjustments and it?s showing! You may notice that you have light bleeding and Aunt Flo wasn?t supposed to pay a visit quite yet. Don?t worry! Spotting (meaning ? you don?t need to use a regular pad, just a panty shield) or very light bleeding may occur during the first 1?3 weeks of starting the pill, or if you miss a pill . If you don?t get your period the first day you begin taking your sugar pills ? don?t worry! Your body is still adjusting to the pill and it may take a few packs until you start to see a pattern of when your period arrives.
It doesn?t end here!
Mood changes and headaches are also common side effects of beginning the pill. Mood changes occur for many reasons and the pill can contribute to these reasons. More than 30% of women using combined oral contraceptives (COCs) discontinue or change their medication due to adverse mood effects . With the various types of birth control pills available and different formulas of hormones you don?t need to suffer from these mood swings; you are bound to find a brand that works for you! If you think that your birth control is causing you to experience mood swings, reach out to your doctor and see if trying a different formula would be beneficial for you. What works for one person, may not work for another. Our bodies are unique and hence, we have different needs. That?s okay!
Headaches are a common side effect and may occur because of stress at school or home, too little sleep, sinus infections, or migraines. The pill can make headaches better or worse. If your healthcare provider thinks your headaches are related to the pill, he/she may prescribe an oral contraceptive pill with a lower amount of estrogen or have you go off the pill for a short time .
Now that you are a pro pill taker and have been taking it consistently for a few months, you should experience fewer side effects. As they say, it only gets better from here.
Say goodbye to breast tenderness! It may have been an issue for the first month or two, but it should lessen as time goes on.
Hello, fresh skin! Acne usually becomes less common after the first 3 months and may improve if acne already exists .
Weight change occurs in some teens when starting the pill but most women stay around the same weight. Guess we can?t blame the pill for not having that summer six pack.
If side effects occur, they?re usually mild and go away in the first three to four months of taking the birth control pill .
Now that you know what to expect from the pill, start taking them on time, of course! Taking the pills at a consistent time should lessen these hormonal symptoms. Don?t forget to download our app so that we can help make your journey with birth control a more convenient and easy one. If side effects are still present 3 months after you began taking the pill, speak with your doctor about if your current birth control pill is right for you.